Colorado, 2022High Wind in Colorado, February 10 to 11, 2022
February 10 to 11, 2022 · NWS BOU · 3 events in 3 counties and zones
High winds develop across portions of the mountains and foothills. Peak wind gusts included: 87 mph, 3 miles southeast of Tolland; 78 mph, 3 miles south-southwest of Boulder; 77 mph at Niwot Ridge, southwest of Brainard Lake and 76 mph near Berthoud Pass.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds develop across portions of the mountains and foothills. Peak wind gusts included: 87 mph, 3 miles southeast of Tolland; 78 mph, 3 miles south-southwest of Boulder; 77 mph at Niwot Ridge, southwest of Brainard Lake and 76 mph near Berthoud Pass.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Feb 10, 5:15 PM MST, 2 hours 1 minute earlier.
Area forecast discussion, Feb 10, 5:15 PM MST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
515 PM MST Thu Feb 10 2022
.SHORT TERM...(This evening through Friday)
Issued at 325 PM MST Thu Feb 10 2022
As expected, it's mild across the plains this afternoon.
Temperatures today have generally hit the mid 50s to low 60s, with
the warmest temperatures observed from Boulder down into the
Denver metro. Even Greeley managed to make it into the upper 40s
to low 50s. Temperatures should remain mild this evening with
downslope winds continuing.
The first forecast challenge comes late this evening and
overnight as a mountain wave amplifies. Cross-barrier flow
increases to about 40kt after about 9pm tonight, with a robust
stable layer near mountain top. The HRRR has been advertising
gusts into the 70-85mph range above timberline in the Front Range,
while other CAMs are a little more muted with the high wind
signal. While the confidence in near-criteria wind gusts is high
(HREF mean winds near 70mph), I still don't think we'll see
widespread gusts above 75mph and have held off on any highlights.
Still, gusts into the 65-70mph range will cause a good amount of
blowing snow across the higher elevations tonight. A few gusts
will also likely make it into the wind prone areas of Boulder and
Jefferson counties, where a couple of gusts above 60 mph will be
possible.
Downslope flow will quickly be replaced by north-northeast winds
early tomorrow morning as a cold front arrives. Gradual moistening
of the low and mid-levels will take place through the morning and
much of the early afternoon, with cloud cover increasing through
the day. High-resolution guidance has reluctantly shifted towards
a wetter solution, with HREF Probability Matched Mean QPF now
showing a swath of 0.1-0.25 inches of liquid from BDU to DEN and
south into the Foothills/Palmer. Model soundings show shallow
upslope flow... extending up to about 750-700mb or so... and
coupled with synoptic scale ascent from a nearby jet, should be
enough for snow to develop in the mid-afternoon hours.
Temperatures are fairly marginal and the best lift is below the
DGZ, but we still could see a slick afternoon commute, especially
for those heading up into the Foothills/Mountains in the evening
hours. The current forecast made a minor bump up to snowfall
totals in the area but no highlights are planned at this point.
.LONG TERM...(Friday night through Thursday)
Issued at 325 PM MST Thu Feb 10 2022
We'll see drying from the north early Friday evening, with snow
quickly becoming limited to areas from Denver west and south, and
then fading out in those areas by midnight. There's sharp warm
advection and subsidence in mid levels after midnight which should
result in quick clearing, but then some clouds will develop as the
zone of warm advection lowers into the 600-500 mb layer where
there is some moisture by Saturday morning. The combination of
these clouds and the lack of wind on the plains may restrain the
warming a bit on Saturday, though areas in and near the mountains
where there will be some wind may fare better.
Sunday through Tuesday will be dry and warm as a flat ridge moves
over. Our forecast will remain nearer the warm side of the
guidance envelope with highs near 60 in Denver. We should see some
shallow valley inversions redeveloping, but starting from a fairly
warm place and with lots of sun, those areas will just not be as
warm as everywhere else. On Tuesday there may be some weak
cyclogenesis beginning somewhere in eastern Colorado, but with the
next system continuing to look a little slower, it doesn't look
like there will be a real cold front until at least Tuesday night.
The model spread on the midweek system is not bad for this time
range. There's pretty good agreement on a substantial trough
passing south of us on Wednesday or Thursday. Most of the
solutions currently show the strongest lift/best precipitation
south of us, but this could come back either through less digging
or a sharper trough that kicks the low out on a more south-to-
north path. We should get a deep frontal zone with moist upslope
flow which should be cold enough for snow at some point.
Uncertainty about when will limit our PoPs for now, but there will
likely be at least a little snow in the Wednesday-Thursday time
frame. This is a good candidate for a period of moderate snow, and
heavy snow is not out of the question though it's appearing that
areas further south have better chances.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 515 PM MST Thu Feb 10 2022
VFR conditions through early Friday afternoon. Moderate westerly
winds have developed this afternoon with some gustiness from time
to time. Winds are expected to weaken at DEN and APA later this
evening and turn more towards drainage. A mountain wave will reach
BJC this evening with gusty westerly winds occurring sporadically
throughout the night. A cold front will arrive tomorrow morning
with a shift to gusty N/NE winds. A band of mid level
frontogenesis will move over the terminals around 18-19Z tomorrow
which will create light snow showers. Ceilings and visibility will
drop into MVFR at least and will likely drop into IFR at some
point during a heavier snow band.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...Hiris
LONG TERM...Gimmestad
AVIATION...Danielson
Hazardous weather outlook, Feb 10, 10:31 AM MST, 8 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1031 AM MST Thu Feb 10 2022
COZ030>051-111745-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1031 AM MST Thu Feb 10 2022
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
Strong and gusty winds will develop in and near the Front Range
Mountains and Foothills this evening, and continue through the
night. Peak gusts around 65 mph can be expected above timberline
and across wind prone areas in and immediately next to the
foothills. This would include the Peak to Peak Highway, US 287
northwest of Fort Collins, and Highway 93 between Boulder and
Golden.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
An upper level disturbance and cold front will bring a chance of
snow Friday afternoon and evening. Mostly light snow accumulations
but slick travel will be possible in and near the Front Range and
I-25 Corridor. Winds will be gusty over the plains behind the
front, but become lighter in and near the Front Range.
Saturday through Tuesday will be warmer and drier. The next
system may bring a chance of snow to the mountains by Tuesday
night, and the rest of the area by Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight.
High Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet
- When
- February 10, 7:16 PM MST to February 11, 12:50 AM MST
- Where
- Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 40.380, -105.410 (the zone’s center; the record gives no point)
High Wind, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet
- When
- February 10, 7:16 PM MST to February 11, 12:50 AM MST
- Where
- S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
- Measured
- 76 kt (87 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 39.726, -105.675 (the zone’s center; the record gives no point)
High Wind, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet
- When
- February 10, 7:16 PM MST to February 11, 12:50 AM MST
- Where
- S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 40.382, -105.820 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in Minnesota, February 10 to 11, 202215 events
- High Wind in Montana, February 10, 202268 kt wind · 11 events
- Blizzard in North Dakota, February 10 to 11, 20229 events
- High Wind in Wyoming, February 10 to 11, 202268 kt wind · 5 events
- High Wind in Montana, February 10, 202256 kt wind · 4 events
- High Wind in California, February 10, 202274 kt wind · 3 events
- Winter Weather in South Dakota, February 10 to 11, 20222 events
- Heavy Snow in Minnesota, February 10, 20221 event
- Winter Weather in Alaska, February 10 to 11, 20221 event
- Winter Weather in Wyoming, February 10 to 11, 20221 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1010298, 1010299, 1010301.